Wednesday, November 27, 2013

Exit, Stage Left

The day I went into the hospital I ran out of the Abiraterone that I was taking for the NIH trial I was participating in. They usually give me just enough to get me to my next appointment a month later, however due to some scheduling difficulties, I was scheduled to next visit them that Wednesday, a day after I ran out. Upon being hospitalized, I contacted the folks at NIH to see what should be done since the hospital did not have the drug in stock. They told me not to worry about it and to let them know when I was out of the hospital and thus began Part 2 of my latest saga:

Poke and Prod

Once I knew my day of release, I let the NIH folks know and they re-scheduled me for the following Monday and Tuesday. Monday was a poke and prod day in which I had blood drawn, contrast injected and ingested, and then had a CT scan and a bone scan. This had become almost routine as they've been doing this about once every 3 months since I started consulting with them. It's a tedious process that takes up an entire day start to finish and I always come home from poke and prod day feeling a little off for a day or so.


Clinic

The next day, Tuesday, was clinic day in which I meet with three of the doctors working the trial to talk about the current status of things. It seems like it's a different doctor every time, but it's a large team and they all seem to be on top of things.

After looking at my poke and prod results, and consulting with my oncologist, they decided that I needed to exit the trial. Even though the final report was not back on my biopsy, the preliminary finding was "poorly differentiated carcinoma with neuro endocrine features". Apparently what that means is that the prostate cancer has spread to my lungs, but the stuff in my lungs is a different form of prostate cancer than that which I was previously diagnosed and was being treated for. This new form is not affected by the hormone therapy provided by the Abiraterone and will likely require chemotherapy.

Basically the Abiraterone won't help with this new form and chemotherapy causes a conflict with the protocol for this trial, therefore they decided to take me out of the trial. They gave me a tapered prescription for the Prednisone that I was taking along with the Abiraterone to slowly wean me off of it.

Sidebar

I'm all to happy to be done with the Prednisone. One weekend, a couple of weeks ago, I forgot to take it for two days. The Abiraterone had to be taken an hour before any meal while the Prednisone had to be taken with a meal or on a full stomach. Some days this led to confusion if I got off my normal meal schedule. Weekends are usually up for grabs. I take the one pill as soon as I wake up, but can't eat for at least an hour. Some days I have to be up and out of the house before that hour is up, so that leaves me uncertain when I'll be eating next. That's what happened on this particular weekend. Saturday morning was chaos and by the time I got a chance to eat, it was later in the day and I completely forgot to take the Prednisone. Sunday was a similar situation and once again I forgot to take it.

Withdrawal

Around mid-day on that Sunday, I noticed that my normal aches and pains seemed to be ignoring the medication that I was taking, then I started getting new pains all over. It was like my entire body was one big muscle ache and the pain medication wasn't helping. I got sleepy and managed to fall asleep, face down being the only "comfortable" position I could find, for about an hour. I woke up feeling cold. As the day progressed, the pain became worse. I fell asleep again later in the afternoon much the same as before. When I awoke the second time, I was beginning to wonder if I should go to urgent care, or the ER, and then it occurred to me that I hadn't taken the Prednisone since Friday. I'm not sure what made me think of it, but I asked my wife to look up its side effects as at that point, I wasn't even able to perform that simple task. Sure enough, the symptoms that I was having were listed as symptoms that could occur if you suddenly stopped taking it. I was going through withdrawal. I've always heard about withdrawal being painful and unpleasant, but until you experience it first hand, descriptions really have no meaning.

Once I figured out what the problem was, I immediately took that day's dose of Prednisone and started feeling better within an hour, but it took me the better part of the next day to get back to feeling "normal." I'm sure there are probably worse forms of withdrawal than I went through that brief afternoon, but I got enough of a taste to feel empathy for anyone who has to go through it. It was a truly horrible experience that I wouldn't wish on anyone. If you are ever prescribed Prednisone, follow the instructions to the letter and keep in touch with your doctor.

A New Hope?

Before we left, the doctors at NIH said that they would look to see if there were any other trials or studies available that would apply to my current condition. A short time after we left, I got a call from a friend of my wife's who is a nurse that works with a different group at the National Cancer Institute. Shortly after we left, the doctor had left a her a note with my information stating that I may be a candidate for one of the trials that she is working on. They were going to look things over and get back to me. Perhaps my adventure with NIH isn't over just yet.

No comments:

Post a Comment